Alert archive / New York / Flash Flood Warnings in 2007

Flash Flood Warning 12, NWS Burlington, VT

July 28, 2007Franklin County, New York

NWS Burlington, VT issued this flash flood warning at Jul 28, 2007, 3:01 PM EDT for Franklin County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2007, 3:01 PM EDT (19:01 UTC)
Expired
Jul 28, 2007, 7:00 PM EDT
In force
4 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Franklin County, NY

The radar

The Burlington radar (KCXX), 91 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
518 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 281902
FFWBTV
NYC033-282300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
301 PM EDT SAT JUL 28 2007

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN FRANKLIN COUNTY IN NORTHERN NEW YORK

* UNTIL 700 PM EDT

* AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM ALONG A LINE OF THUNDERSTORMS EXTENDING FROM 
  16 MILES NORTHEAST OF MALONE TO 11 MILES NORTHEAST OF SARANAC 
  LAKE...MOVING EAST AT 10 MPH.

OTHER TOWNS AFFECTED BY THE WARNING INCLUDE 
WHIPPLEVILLE...CHATEAUGAY...AND AREAS AROUND WOLF POND...BRYANTS 
MILL AND OWLS HEAD.

RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE LIKELY IN ANY PERSISTENT 
SHOWER AND THUNDERSTORM ACTIVITY WITH LOCALIZED RAINFALL AMOUNTS 
EXCEEDING 5 INCHES POSSIBLE IN THE WARNED AREA. THE AREA AROUND OWLS 
HEAD AND WOLF POND HAVE ALREADY RECEIVED SEVERAL INCHES OF RAIN FROM 
THUNDERSTORMS YESTERDAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4497 7436 4420 7428 4422 7413 4441 7416
      4444 7394 4460 7397 4468 7401 4498 7404

$$

JN
2 follow-up statements
000 
WGUS71 KBTV 282028
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
427 PM EDT SAT JUL 28 2007

NYC033-282300-
FRANKLIN NY-
427 PM EDT SAT JUL 28 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
EASTERN FRANKLIN COUNTY IN NORTHERN NEW YORK...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS LIKELY PRODUCING FLASH FLOODING.  STORMS WERE 
RATHER NUMEROUS ACROSS FRANKLIN COUNTY AND WILL CONTINUE TO PERSIST 
THROUGH 700 PM.  VERY HEAVY DOWNPOURS CAN BE EXPECTED WITH ANY OF 
THE THUNDERSTORMS...PRODUCING 1 TO 2 INCHES OF RAIN IN A VERY SHORT 
PERIOD OF TIME.

DO NOT DRIVE INTO FLOODED ROADWAYS AND SEEK HIGHER GROUND 
IMMEDIATELY.  REMEMBER...A FLOOD WATCH REMAINS IN EFFECT FOR THE 
NORTHERN ADIRONDACKS OF NEW YORK UNTIL 900 PM.

LAT...LON 4497 7436 4420 7428 4422 7413 4441 7416
      4444 7394 4460 7397 4468 7401 4498 7404

$$

EVENSON
000 
WGUS71 KBTV 282255
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
654 PM EDT SAT JUL 28 2007

NYC033-282330-
FRANKLIN NY-
654 PM EDT SAT JUL 28 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM EDT FOR EASTERN
FRANKLIN COUNTY IN NORTHERN NEW YORK...

THUNDERSTORMS WILL CONTINUE TO DECREASE IN AREAL COVERAGE ACROSS 
EASTERN FRANKLIN COUNTY IN NEW YORK. IN ADDITION...THE ABILITY FOR 
THUNDERSTORMS TO PRODUCE HEAVY RAIN WILL ALSO COME TO AN END. THUS 
NO ADDITIONAL FLOODING IS EXPECTED ACROSS EASTERN FRANKLIN COUNTY 
NEW YORK TONIGHT.

LAT...LON 4497 7436 4420 7428 4422 7413 4441 7416
      4444 7394 4460 7397 4468 7401 4498 7404

$$

EVENSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:54 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 28, 1:54 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
154 PM EDT SAT JUL 28 2007

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH THE NORTH COUNTRY LATER
TODAY...THEN STALL OVER NEW ENGLAND ON SUNDAY. SHOWERS AND
THUNDERSTORMS WILL DEVELOP TODAY IN THE WARM HUMID AIR AHEAD OF
THE FRONT...AND BECOME WIDESPREAD IN THE AFTERNOON. ANY STORMS
THAT DEVELOP WILL MOVE SLOWLY...AND WILL HAVE THE POTENTIAL TO
PRODUCE VERY HEAVY RAINFALL. A CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR SUNDAY...BUT THE
MAIN FOCUS FOR STORMS WILL SHIFT TO SOUTHERN AND EASTERN VERMONT
ALONG THE STALLED FRONT. THE WEATHER WILL REMAIN UNSETTLED UNTIL
HIGH PRESSURE MOVES IN FROM THE WEST EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED SECTION...UPR LOW SPINNING ACRS SRN/RNR ADRNDKS WITH COLD
POOL ALOFT AND NUMEROUS BINOVC HAS CREATED INSTABILITY AXIS ACRS
SPINE OF ADRNDKS. IN ADDITION...ERLR ACTVTY SPINNING N APPEARS TO
BE MERGING WITH DVLPG ACTVTY AND THUS LOOKING AT PTNL OF STALLING
TSRA WITH VERY HEAVY RAIN. FLD ADV HAS BEEN ISSUED AND WL MONITOR
CLOSELY FOR PTNL OF FLASH FLOODING.

PREVIOUS...AS MENTIONED BY PRVS FCSTR...PRIMARY CONCERN OVER NEXT
12 HOURS IS POTENTIAL FOR AREAS EXCESSIVE RAFL ACROSS AREA AND
POSSBL FLASH FLOODING.

CRNTLY AT 14Z...UPR LOW AND ASSOC S/W SPINNING ACRS CENT NY ARD
SRN ADRNDKS/MOHAWK VLY WITH THE MAIN ENERGY EJECTING ENE ACRS
VT/NH BUT PRIME AREA OF CONVECTION HAS BEEN ACCOMPANYING ACRS NRN
CT/W-C MA AND LWR CT RVR VLY OF NH-VT. THERE IS AN AXIS OF HIGHER
POOLING TD ACRS THIS REGION WITH TD IN U60S TO ARD 70F.
ALSO...DECENT AMT OF SS AHD OF IT WAS BOTH CREATING INSTABILITY
AXIS WITH CAPES ALRDY >1000 J/KG ACRS ERN NEW ENGLAND.

THEREFORE...XPCT CRNT ACTVTY...MAINLY E OF FA TO CONT AND
INSTENSIFY FOR THE REMAINDER OF THE AFTN HRS. MEANWHILE...H5 LOW
WITH COL POOL ALOFT IS TRACKING ENE TO CHMPL VLY BY 19-20Z AND CT
RVR VLY BTWN 21-23Z. THEREFORE...STL XPCT ADDTNL CONVECTION TO
DVLP AS STL ENUF BINOVC AND MTND BY PREVS FCSTR OF ATMOS BEING
UNCAPPED AND READY TO GO.

STEERING CRNTS ARE WEAK WITH PWATS 1.5-1.75+...THUS LOOKING AT
PSBL HVY RAIN AND WL NEED TO SEE IF ANY TRAINING DVLPS. THE OTHER
CONCERN IS WHAT PSBL INTERACTION CUD DVLP IN NRN FA WITH ABV MNTD
ACTVTY AND APPRCHG TROF JUST N OF BDR.

ATTM...I/M THINKING THE MAIN THREAT IS SPINE OF GRN MTNS EAST..BUT
WL LEAVE ALL HEADLINES ALONE AND WL JUST NEED TO WAIT AND SEE HOW
THINGS DVLP FOR THE AFTN AS TSRA ARE STL EXPECTED ELSEWHERE.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
LATEST SOLNS REMAIN IN GOOD AGREEMENT ON TAKING WEAK SFC
TROUGH/FRONTAL BNDRY ACROSS NRN AREAS TODAY...AND SLIDE IT SLOWLY
SOUTHWARD INTO CENTRAL/SRN NEW ENGLAND BY LATER SUNDAY INTO MONDAY.
BEST SFC MOISTURE CONVERGENCE APPEARS TO SET UP ALONG AND JUST SOUTH
OF THIS FEATURE...THUS WILL ADVERTISE A SLOW DECREASE IN CHCS OF
PCPN THROUGH THE PERIOD...WITH SRN PORTIONS OF FA SEEING THE BEST
CHC OF CONTINUED AFTERNOON CONVECTION BOTH SUNDAY AND MONDAY
AFTERNOON. WITH POSSIBILITY OF MORE SUN AND LOWER PCPN CHCS FURTHER
NORTH...HAVE OFFERED SLIGHTLY WARMER MAX TEMPS ACROSS THESE
AREAS...WHICH IS SUPPORTED BY AVBL GUIDANCE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
NICE STRETCH OF WX ON TAP TUES INTO THURSDAY...AS MAIN WX FEATURE
WILL BE SFC RIDGE WHICH TRAVERSES THE CWA. RIDGE SETTLES SE OVER THE
CWA BY TUESDAY NGT...AND THEN OFF THE COAST BY THURSDAY AFTERNOON.
EXPECTING THURSDAY TO BE WARMEST DAY FOR THE EXTENDED. W/ RIDGE OFF
THE COAST...SW FLOW SETS UP OVER THE AREA AHEAD OF WEAK SFC FRNT.
850 TEMPS WARMEST FOR THURS IN THE 18-20C RANGE. WILL CONTINUE TREND
OF INCR TEMPS FROM WED INTO THURS.  WK FRNT APPROACHES FROM THE
GREAT LKS REGION DURING THE AFTNOON/EARLY HRS THURS. WILL CONT
MENTION OF CHANCE POPS FOR NOW FOR FROPA THURS EVEING INTO FRI
AFTNOON/EVENING. MDLS CONT TO SHOW FRNT BREAKING UP AS IT PUSHES
INTO THE CWA. W/ ASSOCIATED SFC LOW STAYING NORTH OF BORDER...BEST
CHANCE FOR PRECIP WILL BE MAINLY NORTH...BUT MOST AREA WILL SEE
SOME LGT PRECIP. HIGHEST AMTS WILL BE IN ANY TS THAT MAY FORM ALONG
FRNTL BOUNDARY. BY 00Z SATURDAY...FRNT CLRS AREA...AND AGAIN WILL
CLR REGION OUT AS NEXT RIDGE BUILDS OVER REGION AHEAD OF NEXT FRNT
FOR LATTER HALF OF WEEKEND. NOT MUCH CHANGE IN 850 TEMPS BEHIND
THIS FRNT...SO WILL KEEP HIGHS FOR SATURDAY CLOSE TO
WEDNESDAY/THURSDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...MVFR/IFR COND IN RW/TRW AND FG/HZ THRU 00Z. AFT
00Z MVFR DOWN TO LIFR/VLIFR IN FG...ESPECIALLY FOR KSLK/KMPV. AFT
12-14Z...VFR OCNL MVFR DUE TO CLD COVER AND LINGERING FG. WINDS
VAR 10KTS OR LESS.

18Z SUNDAY THRU MONDAY NGT...VFR/MVFR COND FOR MORNING HRS. FOR
AFTNOON/EVENING HRS...MVFR TO IFR COND IN FG ALONG W/ POSSBL
RW/TRW.

TUES THRU THURSDAY...VFR COND W/ SCT LOW CLDS. THURS AFTNOON SOME MVFR
POSSBL IN ST LAW VALLEY AS FRNT APPROACHES.

&&

.HYDROLOGY...
LATEST ANALYSIS SUGGEST ANOTHER ROUND OF LOCALLY HEAVY RAFL ACROSS
THE FA TODAY. SLOW MOVING CONVECTION WITH AMPLE WARMTH AND MOISTURE
IN LOWER TO MIDDLE LVLS WILL ALLOW TORRENTIAL DOWNPOURS TO OCCUR
ONCE AGAIN TODAY. RADAR ANALYSIS FROM YESTERDAY INDICATED MANY
AREAS RECEIVED IN EXCESS OF ONE INCH OF RAINFALL ACROSS NRN
NY...WITH SCT TOTALS EXCEEDING 2 INCHES. LESS RAFL FELL ACROSS
VT...WITH ISOLD TOTALS IN EXCESS OF ONE INCH OBSERVED...MAINLY
ALONG THE WESTERN SLOPES OF THE CENTRAL AND SOUTHERN GREENS. AS
UPPER LOW PUSHES SLOWLY ACROSS REGION TODAY...FEEL HIGHEST THREAT
OF EXCESSIVE RAFL WILL OCCUR ACROSS NRN VT INTO THE DACKS OF NRN
NY...WHERE POSSBL PIVOT POINT ON NORTH SIDE LOW COINCIDES WITH WEAK
BNDRY LYR CONVERGENCE FROM APPROACHING WEAK FRONTAL BNDRY SLIPPING
SOUTHWARD FROM SLV/SRN CANADA. HOWEVER...DUE TO AFOREMENTIONED
LIGHT BNDRY LYR WINDS AND SLOW MOVING STORMS...CANNOT RULE OUT
POTENTIAL OF HVY RAFL ANYWHERE EXCEPT PERHAPS SLV WHICH MAY LIE A
TAD TOO FAR WEST OF PRIMARY CONVECTION. WITH MEAN JULY RAINFALL
TOTALS NEARING 200 PERCENT OF NORMAL IN MANY LOCALES (INCLUDING
KBTV)...AREAL HEADWATER FLASH FLOOD GUIDANCE IS IN GENERAL LOWER
THAN NORMAL. BEST ESTIMATE WOULD BE THAT 2.5 INCHES IN AN HOUR...OR
4 INCHES IN 3 HOURS WOULD BE CAUSE FOR CONCERN...POSSBLY SOMEWHAT
LOWER IN AREAS HARDER HIT YESTERDAY. WILL THUS MONITOR CONVECTIVE
TRENDS CLOSELY AS MORNING/AFTERNOON PROGRESSES.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR VTZ002>012-
     016>019.
NY...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR NYZ028>031-
     034-035.

&&

SYNOPSIS...HANSON
NEAR TERM...SLW
SHORT TERM...JMG
LONG TERM...JN
AVIATION...JN
HYDROLOGY...JMG
Hazardous weather outlook, Jul 28, 4:10 AM EDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
410 AM EDT SAT JUL 28 2007

NYZ028>031-034-035-VTZ002>012-016>019-290815-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
410 AM EDT SAT JUL 28 2007

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL CONTINUE INTO
SUNDAY. SHOWERS AND THUNDERSTORMS WILL FOCUS ALONG A STALLED COLD
FRONT SUNDAY...WITH THE BEST CHANCES FOR HEAVY RAINFALL IN
SOUTHERN AND EASTERN VERMONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ026-027-087-VTZ001-290815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
GRAND ISLE-
410 AM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND
NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POTENTIAL FOR LOCALLY HEAVY DOWNPOURS TODAY. SHOWERS
AND THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF A SLOW MOVING COLD
FRONT. THE COMBINATION OF HIGH HUMIDITY LEVELS AND SLOW STORM
MOVEMENT WILL CREATE THE POTENTIAL FOR VERY HEAVY RAINFALL FROM
ANY STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HANSON

In the hours before

Local storm report, Jul 28, 2:38 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
238 PM EDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     FLASH FLOOD      DANNEMORA               44.72N 73.72W
07/28/2007                   CLINTON            NY   EMERGENCY MNGR

            FLOODED BASEMENT ON COOK STREET DUE TO BROOK OVERFLOWING

0235 PM     FLASH FLOOD      2 SW MOOERS             44.94N 73.61W
07/28/2007                   CLINTON            NY   EMERGENCY MNGR

            BROOK OVERFLOWS ONTO WOODFALLS RD

&&

JN

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:20 AM EDTFlash Flood WatchBTVClinton, Essex, Franklin, St. Lawrence16 hr
Jul 28, 1:22 PM EDTFlash Flood WarningBTVClinton6 hr

Nearby

Flash Flood Warnings in New York, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.